Alabama, 2021

Flash Flooding in Alabama, September 18 to 19, 2021

September 18 to 19, 2021 · NWS BMX · 4 events in 4 counties and zones

A tropical air mass covered Alabama on September 18-19 with precipitable water values over 2 inches. An nearly stationary upper low near the Texas and Louisiana state line provided lift and instability for showers and thunderstorms across the Central Gulf States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A tropical air mass covered Alabama on September 18-19 with precipitable water values over 2 inches. An nearly stationary upper low near the Texas and Louisiana state line provided lift and instability for showers and thunderstorms across the Central Gulf States. An inverted surface trough was located along the I-20 corridor on September 18th, and provided a focus for slow moving thunderstorms that produced flash flooding across Tuscaloosa, Jefferson and Shelby counties. The upper trough moved slightly eastward on the 19th and the flooding threat shifted to areas east of I-65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 18, 5:51 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 18, 5:51 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
651 AM CDT Sat Sep 18 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0314 AM CDT Sat Sep 18 2021/

Today through Sunday.

An upper low over east Texas will hang tight over the weekend and
keep Alabama in a very moist and active weather pattern. Scattered
showers during the overnight hours will increase in coverage this
morning. The showers were moving north around 10 mph on the east
side of the upper low and this motion will continue today. Expect
more cloud cover today along with a better coverage of rain than
yesterday, so temperatures should be a few degrees cooler, and
result in less instability/fewer thunderstorms. There will be
locally heavy downpours, but could not pinpoint any one area that
will see excessive rainfall today, and held off issuing a flash
flood watch. The higher rainfall amounts today and tonight might
stay farther north closer to the AL/TN state line. Models indicate
an inverted low level trof developing in this area this afternoon,
along with a weakening mid level flow. This area seems to be more
favorable for excessive rainfall in the short term. Sunday seems to
be setting up for a widespread rainfall event, with models showing
cooler daytime temperatures due to cloud cover and persistent
showers.

58/rose

.LONG TERM...
/Updated at 0314 AM CDT Sat Sep 18 2021/

Sunday night through Friday.

More of the same Sunday night through Tuesday, as the forecast area
remains in a tropical air mass downstream of weak southern stream
troughing over the ArkLaMiss. Various disturbances in the deep layer
southerly to southwesterly flow interacting with PWATs at or above 2
inches will continue to result in high rain chances along with
localized heavy rainfall/minor flooding potential, especially in
areas that receive the most rainfall over the weekend. This trough
begins to deamplify/drift northeast of the area during the Monday
night to Tuesday timeframe. This may result in some lulls in the
more widespread precipitation, but the overall air mass will remain
moist, with flow still generally cyclonic as a stronger trough
approaches. This sharp/amplified trough making its way across the
CONUS will cause a cold front to finally move through the area
Tuesday night and Wednesday morning. There remains some
discrepancies in the models regarding the amplitude of the trough
and details regarding when/were an upper low may form within it,
with some implications for rainfall along/behind of the front.
However rainfall with the front itself is not expected to be heavy
either way as the more tropical air mass will be east of the area by
then. Weak shear/lapse rates suggest any storms associated with the
front will not be all that strong, either. Behind the front, cooler
and dry fall conditions are expected.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

Central Alabama will remain in a very active wx pattern thru the
period. MVFR cigs will prevail thru 23z, with lcl IFR cigs thru
17z. Showers with isold tstms have been increasing in areal
coverage since 10z, and this trend will continue with widespread
showers and embedded tstms during the daylight hours. The activity
will likely decrease in coverage after 00z. Sfc winds will be
east-southeast at 3-5 kts from 14z thru 00z.

58/rose

&&

.FIRE WEATHER...

An unusually persistent wet pattern will remain in place into
early next week with high RH values. Light east to southeast
winds will prevail. Increased low level moisture will lead to low
ceilings each morning for the next several days, which will lift
through the early morning hours. Drier conditions return for the
end of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     80  70  79  69  81 /  80  60  90  60  80
Anniston    81  71  80  71  82 /  90  60  90  70  80
Birmingham  82  72  79  70  81 /  90  60  90  60  80
Tuscaloosa  83  72  80  71  82 /  90  60  90  50  80
Calera      81  72  79  71  81 /  90  60  90  60  80
Auburn      81  71  79  70  81 /  90  50  80  60  80
Montgomery  82  73  81  72  84 /  90  50  80  50  80
Troy        81  72  82  71  84 /  90  50  80  40  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 18, 3:49 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
449 AM CDT Sat Sep 18 2021

ALZ011>015-017>050-191300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
449 AM CDT Sat Sep 18 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Birmingham radar (KBMX), 22 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
September 18, 8:30 AM CST to 10:30 AM CST
Where
Jefferson County, 1.04 mi S of Patton Chaple to 1.82 mi N of Patton Chaple
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.365, -86.829

Patton Creek overflowed its bank in several locations in Hoover and Vestavia Hills.|Flooding occurred near the Hoover Country Club with water entering several nearby residences. At least six inches of water flowed over Highway 31 where it crossed Patton Creek in Vestavia Hills.

Flash Flood, Shelby

When
September 18, 9:00 AM CST to 11:00 AM CST
Where
Shelby County, 1.37 mi ESE of Acton to 2.05 mi E of Acton
Cause
Heavy Rain
Reported by
Public
Coordinates
33.341, -86.799

Six to twelve inches of water flowing across Southgate Drive in Pelham.

Flash Flood, Tuscaloosa

When
September 18, 11:30 AM CST to 3:30 PM CST
Where
Tuscaloosa County, 1.6 mi SW of Veterans Hospital to 1.62 mi NNE of Taylorville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Public
Coordinates
33.165, -87.601

Severe flooding across the cities of Northport and Tuscaloosa. Water was 2-3 feet deep along portions of 14th Avenue in the city of Tuscaloosa with numerous roads flooded and impassable across the city. One fatality was reported near the intersection of Greensboro Avenue and 24th Street as a vehicle was swept off the road and into a drainage ditch.

Flash Flood, Tallapoosa

When
September 19, 5:20 PM CST to 7:00 PM CST
Where
Tallapoosa County, 0.52 mi W of Alexander City to 2.06 mi ENE of Alexander City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.950, -85.979

Several roads flooded and impassable in Alexander City. Water covered portions of Elkahatchee Road, Center Street, and 12th Avenue North.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Tuscaloosa2021-09-1840MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984793, 984794, 984795, 984796.